Alert archive / Arkansas / Tornado Warnings in 2010

Tornado Warning 90, NWS Memphis, TN

September 9, 2010Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at Sep 9, 2010, 6:29 PM CDT for Craighead County, Greene County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2010, 6:29 PM CDT (23:29 UTC)
Expired
Sep 9, 2010, 6:57 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 6:26 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2010-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2010-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WFUS54 KMEG 092329
TORMEG
ARC031-055-100015-
/O.NEW.KMEG.TO.W.0090.100909T2329Z-100910T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT THU SEP 9 2010

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR LAKE FRIERSON STATE
  PARK...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROOKLAND
  AND LAKE FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3606 9041 3583 9034 3584 9075 3600 9074
TIME...MOT...LOC 2330Z 264DEG 24KT 3592 9063

$$
1 follow-up statement
266 
WWUS54 KMEG 092357
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT THU SEP 9 2010

ARC031-055-100006-
/O.CAN.KMEG.TO.W.0090.000000T0000Z-100910T0015Z/
CRAIGHEAD AR-GREENE AR-
657 PM CDT THU SEP 9 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL GREENE AND NORTH CENTRAL
CRAIGHEAD COUNTIES IS CANCELLED...

AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING IS CANCELLED.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3606 9041 3583 9034 3584 9075 3600 9074
TIME...MOT...LOC 2356Z 264DEG 24KT 3594 9042

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 9, 2:14 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 2:14 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT THU SEP 9 2010

.DISCUSSION...

CURRENTLY THE REMNANTS FROM TROPICAL STORM HERMINE HAVE SLOWLY
LIFTED TOWARDS THE NORTHEAST ACROSS THE CWA...WITH ONLY THE
NORTHWEST COUNTIES SEEING PRECIPITATION. TEMPERATURES IN THIS AREA
HAVE REMAINED COOL WITH READINGS IN THE LOW TO MID 70S. FURTHER
SOUTH AND EAST THE AREA WAS SEEING PARTLY TO MOSTLY CLOUDY SKIES
WITH TEMPERATURES RANGING FROM THE LOW 80S TO NEAR 90. A WARM
FRONTAL BOUNDARY SLOWLY LIFTING NORTH WAS DRAPED NEAR INTERSTATE
FORTY.

FOR THE NEXT 24 HOURS THE MOISTURE/PRECIPITATION FROM THE REMNANTS
OF HERMINE WILL CONTINUE TO SEPARATE ITSELF FROM THE CENTER OF
THE CIRCULATION NOW LOCATED OVER SOUTHEAST KANSAS. THE PRECIPITATION
AREA HAS HAD A HARD TIME PROGRESSING EASTWARD...DUE TO LOW LEVEL
DRIER AIR ACROSS THE LOWER OHIO AND MID MISSISSIPPI VALLEY. CLOUD
COVER ON THE SOUTHERN FRINGE ACROSS CENTRAL ARKANSAS HAS ALSO
THINNED IN THE PAST FEW HOURS ALLOWING THE WARM FRONT TO PUSH
NORTHWARD. THUS...KEPT ONLY DEFINITE POPS IN THROUGH MID EVENING
ACROSS PORTIONS OF NORTHEAST ARKANSAS. ALSO INTENSITY OF RAINFALL
ACROSS THE NORTHWEST COUNTIES HAS LOWERED SINCE THIS MORNING SO
HAVE DECIDED TO CANCEL THE FLASH FLOOD WATCH. THE LATEST SHORT
TERM MODELS HAVE PICKED UP ON THIS WEAKENING TREND...AND EVEN
WITH A FEW SCATTERED THUNDERSTORMS EXPECTED...MOST OF THE AREA
WILL SEE LESS THAN AN INCH IN QPF'S THROUGH 06Z. HOWEVER...THIS
AREA IS UNDER A SEE TEXT FOR SEVERE STORMS AS THE WARM FRONT
CONTINUES TO LIFT NORTH. THIS THREAT THOUGH WILL QUICKLY DIMINISH
BY MID EVENING AS THE INSTABILITY WANES.

FRIDAY AND SATURDAY...A SOUTHERLY MOIST FLOW WILL CONTINUE EARLY
IN THE WEEKEND AHEAD OF AN APPROACHING COLD FRONT. NOT TOTALLY
CONVINCED ON GUIDANCE TEMPERATURES IN THE MID 90S FOR FRIDAY AS
UPPER HEIGHTS STAY NEUTRAL AND SOME CLOUD COVER FROM HERMINE WILL
LINGER...ESPECIALLY ACROSS THE NORTH AND EAST. THUS HAVE LOWERED
TEMPERATURES TO THE LOW 90S. HOWEVER...SCATTERED SHOWERS AND
ISOLATED STORMS DURING THE AFTERNOON IS EXPECTED AS DEWPOINTS STAY
IN THE LOW 70S. HEAT INDICES FOR NOW APPEAR WILL STAY BELOW HEAT
ADVISORY CRITERIA. THE COLD FRONT WILL TRANSVERSE THE AREA ON
SATURDAY WITH A CONTINUED CHANCE FOR SHOWERS AND STORMS. A FEW OF
THESE STORMS MAY BE STRONG TO SEVERE AND WILL KEEP MENTION OF THAT
IN THE HWO. MODELS LEANING TOWARDS THE FRONT SLOWING DOWN SATURDAY
NIGHT SO KEPT A SLIGHT THREAT OF RAIN IN ACROSS THE SOUTHERN HALF
OF THE CWA.

SURFACE HIGH PRESSURE WILL USHER IN DRIER AIR FROM THE MIDWEST ON
SUNDAY...HOWEVER TEMPERATURES WILL STILL REMAIN ABOVE AVERAGE FOR
MID SEPTEMBER. LONG RANGE MODELS INDICATE THE REMAINDER OF THE
FORECAST PERIOD TO BE DRY AND TEMPERATURES MAINLY IN THE 80S.

JAB

&&

.AVIATION...

18Z TAF CYCLE

RAIN SHOWERS CONT AT THIS HOUR MAINLY ALONG AND NORTH OF THE WARM
FRONT ASSOC WITH THE REMNANTS OF HERMINE NEAR A LINE FM JBR-
MKL...HEAVIEST PCPN IS TO THE WNW OF JBR. SOME CLEARING IS TO THE
SW OF MEM WHERE TEMPS HAVE RISEN TO THE MID-UPR 80S. THIS CLEARING
AREA IS EXPECTED TO INCR THE POTENTIAL FOR TS THIS AFTERNOON ALONG
AND NEAR THIS BNDRY...WITH CAPES NOW INCR TO ABV 2000 J/KG SW OF
MEM IN AR. GIVIN THIS HAVE DECIDED TO PUT A TEMPO GROUP FOR TS IN AT
MEM FROM 20-23Z...LEFT SHRA IN PREDOMINANT LINE AT JBR BUT ADDED
POTENTIAL FOR VCTS THRU THE 00Z HR...WITH WARM FRONT SITTING
OVR/NEAR JBR CURRENTLY. MKL LEFT VCSH/CB WITH TEMPO FOR SHRA
21-00Z...LEFT OUT VCTS AS FURTHER EAST OF MAIN INSTABILITY...TUP
WILL LIKELY REMAIN S OF TS BUT LEFT CB IN THRU 01Z AS SLIGHT CHC
EXISTS OF TS...MAINLY NORTH.

VFR CONDS EXPECTED TO CONT THRU THE PERIOD WITH MAIN CHC TO SEE
BELOW VFR COMING WITH HEAVIER SHRA/TS THRU 00Z. THOUGHT ABOUT 5-6SM
AT TUP AGAIN AS WITH THIS MORNING BUT WITH INCR IN CLD CVR AND NOT
MUCH PCPN EXPECTED THAT FAR SOUTH LEFT IT OUT.
LEFT IN VCSH OVERNIGHT TO THE NORTH AT JBR AND MKL CLOSER TO LOW
CENTER...BUT TOOK IT OUT BY 09Z AT MEM/LEFT OUT AT TUP...BROUGHT IT
BACK AT 15Z ALL LOCATIONS SW TROF MOVES BY AND THE REMNANTS OF
HERMINE MOV N OF CWA...AND GFS/NAM BOTH SHOW POTENTIAL FOR SHRA AS
THIS PASSES FRI MORNING.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  93  77  94 /  40  30  20  50
MKL  65  89  72  91 /  50  40  20  50
JBR  70  90  73  89 /  60  30  20  50
TUP  71  93  73  93 /  20  20  10  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-GREENE-LAWRENCE-
     RANDOLPH.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 9, 2:23 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT THU SEP 9 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
223 PM CDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THEIR IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WEST OF A KENNETT MISSOURI...TO A MARIANNA ARKANSAS
LINE. STORMS DEVELOPING IN THE VICINITY OF A LIFTING WARM FRONT
MAY BEGIN TO ROTATE. THUS A WEAK TORNADO THREAT IS PRESENT IN THIS
REGION. THE THREAT WILL QUICKLY DIMINISH BY MID EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES FROM THE NORTH. DAMAGING WIND IS THE
MAIN THREAT...BUT LARGE HAIL WILL IS ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING OVER EASTERN ARKANSAS AND DUNKLIN COUNTY IN THE
MISSOURI BOOTHEEL.

SPOTTER ACTIVATION MAY ALSO BE NEEDED ACROSS THE ENTIRE MIDSOUTH
ON SATURDAY.

JAB

In the hours before

Special weather statement, Sep 9, 4:25 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT THU SEP 9 2010

ARZ008-017-092215-
RANDOLPH AR-LAWRENCE AR-
425 PM CDT THU SEP 9 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 50 MPH WAS LOCATED 3
MILES NORTHWEST OF STRAWBERRY AT 425 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK AND WALNUT RIDGE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 9, 5:33 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT THU SEP 9 2010

ARZ008-017-018-026-092315-
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
533 PM CDT THU SEP 9 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTHEAST OF HOXIE AT 533 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE...LAWRENCE AND RANDOLPH COUNTIES...
INCLUDING LOCATIONS NEAR BLACK ROCK...BONO...BROOKLAND...CROWLEYS
RIDGE STATE PARK...HOXIE...LAKE FRIERSON STATE PARK...PARAGOULD AND
WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:45 AM CDTFlash Flood WatchMEGClay, Greene, Lawrence, Randolph11 hr
Sep 9, 5:46 PM CDTTornado WarningMEGCraighead, Greene, Lawrence44 min

Nearby

Tornado Warnings in Arkansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.